Opiate Painkillers Raise Fracture Risk

Discussion in 'Fibromyalgia Main Forum' started by JLH, Mar 16, 2010.

  1. JLH

    JLH New Member

    Opiate painkillers raise fracture risk
    By Amy Norton

    NEW YORK (Reuters Health) - Older adults who take powerful prescription painkillers known as opioids face an increased risk of bone fractures, especially at moderately high medication doses, a new study finds.

    Opioids are powerful narcotic pain medications that include morphine, oxycodone (Oxycontin and other brands) and hydrocodone (Vicodin and others).

    The drugs work well against severe pain in the short term, but their longer-term effectiveness for chronic pain is less clear. Moreover, with longer use comes the risk of addiction, in addition to side effects such as nausea, constipation, dizziness and sedation.

    That dizziness and sedation can also set opioid users up for falls, which, in older people especially, may result in serious fractures.

    The new study, published in the Journal of General Internal Medicine, confirms the risk of fracture associated with opioids, and also shows that moderately higher drug doses further the hazard.

    Researchers found that among more than 2,300 older adults with chronic pain, the risk of suffering a bone fracture was higher when patients were using an opioid for a prolonged period than when they were opioid- free.

    The individuals in the study were 60 years of age or older. None of the patients was suffering from cancer-related pain. (Guidelines for treating severe cancer pain are often different than guidelines for non-cancer pain.)

    The annual rate of fractures among study participants who were not currently using opioids was just under 4 percent, while current users showed a fracture rate of 6 percent. And among patients currently taking opioid doses of at least 50 milligrams per day, the annual fracture rate was 10 percent.

    According to the researchers, 50 milligrams is considered to be in the moderate range for opioid doses.

    "Some of these fractures were significant," said senior researcher Dr.

    Michael Von Korff, of the Group Health Research Institute in Seattle.

    In an interview, he noted that 37 percent of fracture victims ended up in the hospital and nearly one-quarter entered a nursing home within one month of the accident.

    The findings come at a time when long-term opioid use for non-cancer- related pain is coming under increased scrutiny.

    About 8 million Americans are using opioids to control chronic pain, Von Korff said, yet the long-term effectiveness of the drugs is uncertain, and may vary widely from person to person. Some people find relief, while others find their pain actually worsens, Von Korff noted.

    A report published in October by the Cochrane Collaboration, an international medical research organization, concluded that for older adults with osteoarthritis, the risks of long-term opioids may outweigh the modest pain relief.

    And in a separate study published this week in the Annals of Internal Medicine, Von Korff's team highlights the potential for overdose among people with legitimate prescriptions.

    The researchers found that among 10,000 patients on opioids for at least three months, 51 suffered at least one overdose, with fatal results for six. As in this latest study, higher medication doses conferred a greater risk.

    The bottom line, Von Korff said, is that "these drugs need to be taken cautiously and under close medical supervision."

    The current study included 2,341 older adults who, at some point between 2000 and 2005, were prescribed opioids for at least 90 days -- most commonly for chronic back pain, osteoarthritis or pain in the extremities.

    To limit the risks of falls and other side effects, Von Korff said that patients on opioids should work with a single physician who is aware of all the medications they are taking. That will help avoid any potentially hazardous drug interactions.

    And given the importance of dosage, Von Korff said, "never use more medication than your doctor has prescribed."

    He also advised opioid users who feel overly sedated or have had dizziness or falls to tell their doctors about it.

    SOURCE: Journal of General Internal Medicine, online January 5, 2010.
  2. rosemarie

    rosemarie Member

    I am not that old I just feel 99 but am really only 54. I have been on Mscontin for 6 yrs and I do know that I cna have rebound pain from it but then you can get rebound pain from any pain med including Advil, and meds for arthritis. My dear friend is on an med for arthritis and since she started it she has more head aches, she does not take any thing stonger because she over reacts to it. A T3 will knock her out for several hours. A shot of demerol will keep her out for over night and she will be stoned the next day. I take far stronger meds that she does and I am not sleepy from them , I get good pain relief from them when I am not stressed out like I am now.

    I know that there is a risk with taking opiates but doctors and resarchers don't have any thing else to offer those of us who suffer from chronic pain , and firbo, and other painful disorders. I can't take most antidepressnats because they make me feel so angry, meaaaan, I feel like I could hurt some one, so I won't take them ever again. So it leaves opiods for me to ease my pain. I am sad that there is not some thing else that can help me , The article was interesting. My 82 yr old MOther is on Lortabs 10's and she is dizzy, nasous all the time can't eat and does not want to drink much. She is forgetfull , complains about her vision which she has checked every few months and is old the same theng that seh see's quite well for some one her age. I see in her some of the things the article metioned.
    But I am far younger than her and there is no other option for me to ease my never ending painfull contiditons.
    Thanks for the article it will help me with my MOm when I talk to her doctor.
  3. JLH

    JLH New Member

    How old is "older" -- The individuals in the study were 60 years of age or older.

    Regarding your 82 yr-old mother who is taking Lortab 10s -- she is dizzy, nauseous, can't eat, does not want to drink much, forgetful, and complains about her vision even though she has it checked every few months .... do you think any of these symptoms have anything to do with the narcotics?

    The 10s may be too strong for her and cause some of problems she is having, like the dizziness, nauseous, etc.

    I know that when my elderly in-laws were being treated for pain in their last year, my daughter (who is a physician) watched closely what they were given because she said elderly persons can not metabolize medicines the same as younger people can. My in-laws were old and very thin--it just took a fraction of some meds to help them. I know my FIL was given a med for dementia and it was considered a "baby dose" and it still put him to sleep all day.

    So, when you're talking with your mother's doctor, you might want to ask if the Lortab 10s could be causing some of those problems. He may want to change her to a Lortab 5 or one of lesser strength if they make them.